Alert archive / Oklahoma / Wind Advisories in 2006

Wind Advisory 2, NWS Norman, OK

January 12, 20068 counties in Texas; 17 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Jan 12, 2006, 3:57 PM CST for 8 counties in Texas; 17 counties in Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2006, 3:57 PM CST (21:57 UTC)
Expired
Jan 12, 2006, 10:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK
All 25 counties

Beckham County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kiowa County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2006-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2006-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4042 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 122157
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CST THU JAN 12 2006

...STRONG WINDS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
MID EVENING...

.STRONG AND GUSTY NORTHWEST WINDS WILL ACCOMPANY A COLD FRONT THIS
AFTERNOON AND EVENING. WINDS WILL REMAIN STRONG FOR A FEW HOURS
AFTER FRONTAL PASSAGE...CAUSING TROUBLE FOR OUTDOOR WORK OR
TRAVEL.

OKZ004-009-010-014>016-021-022-033>036-TXZ083-130200-
/O.NEW.KOUN.WI.Y.0002.060112T2200Z-060113T0200Z/
HARPER-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-
HARMON-GREER-KIOWA-JACKSON-HARDEMAN-
INCLUDING THE CITIES OF...BUFFALO...ARNETT...WOODWARD...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...SAYRE...
BURNS FLAT...HOLLIS...MANGUM...HOBART...ALTUS...QUANAH...
CHILLICOTHE
357 PM CST THU JAN 12 2006

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

STRONG NORTHWEST WINDS BEHIND A COLD FRONT WILL AFFECT WESTERN
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS THROUGH MID EVENING.
SUSTAINED SPEEDS WILL AVERAGE 30 MPH WITH A FEW GUSTS OVER 45
MPH...ESPECIALLY THROUGH SUNSET. WINDS WILL SLOWLY DECREASE LATER
THIS EVENING AS THE COLD FRONT MOVES FARTHER AWAY FROM THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS 30 TO 35 MPH ARE
EXPECTED WITH GUSTS OVER 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

BURKE
1 follow-up statement
000 
WWUS74 KOUN 130102
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CST THU JAN 12 2006

...STRONG WINDS IN SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH THIS EVENING...

.STRONG AND GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL
CONTINUE FOR A FEW HOURS THIS EVENING...CAUSING TROUBLE FOR
OUTDOOR WORK OR TRAVEL.

OKZ037>039-044-045-TXZ084>090-130400-
/O.EXB.KOUN.WI.Y.0002.000000T0000Z-060113T0400Z/
TILLMAN-COMANCHE-STEPHENS-COTTON-JEFFERSON-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...FREDERICK...LAWTON...DUNCAN...WALTERS...
WAURIKA...CROWELL...VERNON...WICHITA FALLS...MUNDAY...KNOX CITY...
SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...HENRIETTA
702 PM CST THU JAN 12 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING FOR
PARTS OF SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

STRONG NORTHWEST WINDS BEHIND A COLD FRONT WILL AFFECT WESTERN
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS THROUGH MID EVENING.
SUSTAINED SPEEDS WILL AVERAGE 30 MPH WITH A FEW GUSTS OVER
45 MPH. WINDS WILL SLOWLY DECREASE LATE THIS EVENING AS THE COLD
FRONT MOVES FARTHER AWAY FROM THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS 30 TO 35 MPH ARE
EXPECTED WITH GUSTS OVER 45 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

OKZ004-009-010-014>016-021-022-033>036-TXZ083-130215-
/O.CON.KOUN.WI.Y.0002.000000T0000Z-060113T0200Z/
HARPER-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-WASHITA-
HARMON-GREER-KIOWA-JACKSON-HARDEMAN-
INCLUDING THE CITIES OF...BUFFALO...ARNETT...WOODWARD...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...SAYRE...
BURNS FLAT...HOLLIS...MANGUM...HOBART...ALTUS...QUANAH...
CHILLICOTHE
702 PM CST THU JAN 12 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

STRONG NORTHWEST WINDS BEHIND A COLD FRONT WILL AFFECT WESTERN
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS THROUGH MID EVENING.
SUSTAINED SPEEDS WILL AVERAGE 30 MPH WITH A FEW GUSTS OVER 45
MPH...ESPECIALLY THROUGH SUNSET. WINDS WILL SLOWLY DECREASE LATER
THIS EVENING AS THE COLD FRONT MOVES FARTHER AWAY FROM THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS 30 TO 35 MPH ARE
EXPECTED WITH GUSTS OVER 45 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 12, 3:46 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 12, 3:46 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CST THU JAN 12 2006

.DISCUSSION...THERE IS A LOT OF WEATHER TO THINK ABOUT IN THE NEXT 7
DAYS...BUT THE FORECAST STILL BOILS DOWN TO MINIMAL PRECIPITATION
AND THE CONTINUATION OF EXTREME FIRE DANGER. SATURDAY AND SUNDAY
WILL BE IN THE UPPER END OF THE EXTREME CATEGORY WITH GUSTY WINDS
AND LOW HUMIDITY. A TEMPORARY COOL DOWN EARLY NEXT WEEK WILL GIVE
WAY TO ANOTHER WARM UP WEDNESDAY AND THURSDAY.

THE JET STREAM WILL CONTINUE TO BRING STORM SYSTEMS THROUGH THE
PLAINS EVERY FEW DAYS WITH A SPIKE IN TEMPERATURES AND INCREASED
WINDS...BUT EACH SYSTEM TENDS TO HAVE TROUBLE PRODUCING WIDESPREAD
PRECIPITATION. THE MAIN PROBLEM IS THAT NONE OF THESE SYSTEMS WILL
SLOW DOWN TO ALLOW RECOVERY OF GULF MOISTURE EXCEPT IN EAST TEXAS
AND ARKANSAS. THE STORY THEN BECOMES A SLIGHT CHANCE FOR
THUNDERSTORMS IN SOUTH CENTRAL OKLAHOMA...AND SCATTERED RAIN OR SNOW
SHOWERS IN NORTHERN OKLAHOMA ON THE COLD SIDE OF THE STORM SYSTEM.
THIS WILL BE THE CASE BOTH TONIGHT AND EARLY NEXT WEEK.

FOR TONIGHT...WINDS WILL BE THE MAIN FOCUS. SOUTHWEST WINDS WILL
SHIFT SUDDENLY TO NORTHWEST BEHIND A COLD FRONT. THE WIND SHIFT
SHOULD ARRIVE AT I-44 JUST BEFORE 6 PM...AND MOVE THROUGH THE REST
OF SOUTHERN OKLAHOMA AND NORTH TEXAS BY 9 PM. LOW LEVEL SUBSIDENCE
AND STEEP LAPSE RATES SHOULD PROMOTE WINDY CONDITIONS THROUGH THE
EVENING...ESPECIALLY IN OPEN OR ELEVATED TERRAIN. PARTS OF WESTERN
OKLAHOMA MAY EVEN GUST TO 45 MPH EARLY THIS EVENING...AS THE BELT OF
STRONGEST COLD ADVECTION MOVES OUT OF THE PANHANDLE. ENOUGH
MESONET STATIONS REPORTING SUSTAINED AND GUST CRITERIA TO PUSH US
OVER TO A WIND ADVISORY FOR WESTERN OKLAHOMA AND A PART OF WESTERN
NORTH TEXAS. ALSO...WITH THE NUMBER OF ONGOING FIRES AND DELAYED
DIRECTIONAL WIND SHIFT...WILL EXTEND THE RED FLAG WARNING TO 9 PM
ALONG AND SOUTH OF THE FRONT. EXPECT GUSTINESS TO DIMINISH
OVERNIGHT...BUT SUSTAINED WINDS WILL REMAIN IN THE 10 TO 20 MPH
RANGE.

IN THE SOUTHEAST...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS
AROUND ATOKA AND DURANT. MODELS HAVE BEEN SLOWLY CATCHING UP ON THE
EVOLUTION OF THIS STORM SYSTEM...WHICH IS SOMEWHAT DEEPER AND SLOWER
THAN EXPECTED...NEARLY TAKING ON A NEGATIVE TILT PER SATELLITE. THE
LATEST RUC MODEL SUGGESTS LOW LEVEL MOISTURE MAY LINGER IN THE
SOUTHEASTERN FORECAST AREA JUST LONG ENOUGH FOR THE COLD FRONT TO
SET OFF A FEW THUNDERSTORMS. THESE STORMS WOULD MOVE EAST VERY
QUICKLY OUT OF THE AREA...BUT SUFFICIENT INSTABILITY AND SHEAR ARE
IN PLACE FOR A STRONG STORM TO BRIEFLY AFFECT ATOKA OR BRYAN
COUNTIES. ELSEWHERE...MID LEVEL FRONTOGENESIS SLIDING THROUGH
NORTHERN OKLAHOMA MAY SUPPORT LIGHT RAIN...WITH AMOUNTS UNDER A
TENTH OF AN INCH. PRECIPITATION HAS HELD TOGETHER FAIRLY WELL
THROUGH WESTERN KANSAS THIS AFTERNOON...AND THIS WILL MOVE SOUTHEAST
OVERNIGHT.

WITH THE DEEPER STORM SYSTEM...THE STRONGER NAM/ETA WINDS MAY PAN
OUT FOR FRIDAY. ALTHOUGH TEMPERATURES AND HUMIDITY WILL RECOVER
SIGNIFICANTLY...THE STRONG NORTHWEST WINDS...ESPECIALLY AROUND
MIDDAY...WILL KEEP FIRE DANGER VERY HIGH TO EXTREME. WINDS WILL
START TO DIMINISH BY MID AFTERNOON...AND SHOULD BECOME LIGHT BY
EVENING. THIS WILL SET UP A COLDER NIGHT...WITH TEMPERATURES
DROPPING INTO THE 20S AND LOWER 30S.

THE NEXT STORM SYSTEM WILL DIG INTO THE SOUTHERN ROCKIES OVER THE
WEEKEND...WITH ANOTHER LEE TROUGH AND SOUTHERLY WINDS RETURNING TO
THE FORECAST AREA. FIRE WEATHER CONCERNS WILL INCREASE...ESPECIALLY
WITH NEWER MODEL RUNS COMING IN DRIER. IT LOOKS AS THOUGH SURFACE
HIGH PRESSURE WILL SHUT OFF THE GULF MOISTURE...WITH A MODIFIED
RETURN BEING DIVERTED INTO FAR SOUTHEAST OKLAHOMA SUNDAY NIGHT. THIS
WILL MAKE FOR A DRY...WARM...AND WINDY WEEKEND. BASED ON THE CURRENT
FORECAST GRIDS...HOWEVER...HUMIDITY AND TEMPERATURE WILL ONLY BE
BORDERLINE. WITH SATURDAY BEING THE COOLER DAY...CONFIDENCE WAS TOO
LOW TO ISSUE A FIRE WEATHER WATCH. SUNDAY STILL LOOKS LIKE A
STRONGER CANDIDATE FOR A WATCH...BUT WILL WAIT TO MAKE A DECISION ON
FRIDAY AS THE EVENT GETS CLOSER.

ONCE AGAIN...WRAPAROUND PRECIP MAY REACH NORTHERN INTO CENTRAL
OKLAHOMA MONDAY AND MONDAY NIGHT. FORECAST SOUNDINGS ARE COLD ENOUGH
FOR SNOW. ALTHOUGH LIQUID AMOUNTS SHOULD BE MINIMAL...THE DURATION
OF THE EVENT COULD RESULT IN SOME LIGHT SNOW ACCUMULATIONS. ANOTHER
SYSTEM WILL LIKELY APPROACH FROM THE PACIFIC LATE NEXT WEEK...WITH
TEMPERATURES WARMING AHEAD OF IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  56  27  64 /  10   0   0   0
HOBART OK         34  59  28  65 /   0   0   0   0
WICHITA FALLS TX  38  60  28  68 /   0   0   0   0
GAGE OK           28  57  24  66 /   0   0   0   0
PONCA CITY OK     34  53  25  63 /  30   0   0   0
DURANT OK         43  58  31  66 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR OKZ004-OKZ009-
     OKZ010-OKZ014-OKZ015-OKZ016-OKZ021-OKZ022-OKZ033-OKZ034-
     OKZ035-OKZ036.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ037-OKZ038-OKZ039-OKZ040-
     OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-
     OKZ050-OKZ051-OKZ052.

TX...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR TXZ083-TXZ084-
     TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

BURKE
Hazardous weather outlook, Jan 12, 11:55 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST THU JAN 12 2006

OKZ004>048-050>052-TXZ083>090-131300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
SOUTH TO SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST AND NORTH LATER
TODAY AND THIS EVENING AS A COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA. VERY DRY AIR WILL REMAIN IN PLACE AHEAD OF THE FRONT...AND
CONDITIONS WILL REMAIN TOO STABLE TO SUPPORT THUNDERSTORM
DEVELOPMENT ALONG OR AHEAD OF THE FRONT UNTIL IT MOVES TO THE
SOUTHEAST OF THE AREA OVERNIGHT.  AS THE FRONT PASSES THROUGH ATOKA
AND BRYAN COUNTIES TONIGHT... THERE IS A REMOTE CHANCE THAT A FEW
THUNDERSTORMS MAY DEVELOP... BUT THE STORMS ARE EXPECTED TO BE
FARTHER EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY JAN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.

OTHER HAZARDOUS WEATHER...
FIRE DANGER WILL REACH EXTREME TO POTENTIALLY CRITICAL LEVELS LATER
TODAY OVER WESTERN NORTH TEXAS AND MUCH OF SOUTHERN AND CENTRAL
OKLAHOMA. A FIRE DANGER STATEMENT HAS BEEN ISSUED WITH DETAILS ON
EXPECTED TEMPERATURES...HUMIDITIES...AND WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY IN SOUTH-CENTRAL OKLAHOMA.

OTHER HAZARDOUS WEATHER...
FIRE DANGER IS LIKELY TO REMAIN AT VERY HIGH TO EXTREME LEVELS EACH
DAY THROUGH THE WEEKEND. EXTREME FIRE DANGER LEVELS CURRENTLY ARE
EXPECTED ON SATURDAY...AND EXTREME TO POSSIBLY CRITICAL FIRE DANGER
CONDITIONS ARE EXPECTED ON SUNDAY. A CHANCE OF RAIN IS IN THE
FORECAST FOR MOST OF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS FROM
LATE SUNDAY INTO MONDAY.

RAIN COULD CHANGE TO SNOW MONDAY NIGHT BEFORE ENDING OVER PARTS OF
NORTHERN AND CENTRAL OKLAHOMA BY EARLY TUESDAY. THERE IS A SLIGHT
POSSIBILITY OF ACCUMULATING SNOW MONDAY NIGHT AND TUESDAY MORNING IN
NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

Nearby

Wind Advisories in Oklahoma, 2006Wind Advisories in Texas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.